British Heart Foundation
5,876 members3,704 posts

Spironolactone

Has anyone had any problems with raised potassium levels due to spironolactone? My husband has heart failure & after being on spironolactone for 3 months over a year ago, he was taken off it due to high potassium levels. They're now trying it again, he's been on 1/2 tablet since January with the view to increasing it to 1 tablet. Regular blood tests show his starting level was 4.7, it's now 4.9. He's got another blood test next week & then they want to increase the doseage. The normal range is 2.5 to 5.3 (if I'm reading the reports correctly), Im just wondering if his starting level was high if & is it slowly creeping up? Any one know?

Thanks for your help

9 Replies
oldestnewest

Hi.

As you probably know Spironolactone is a potassium sparing diuretic (water table). If high potassium continues to be a problem talk to your GP about an alternative diuretic. Of course your hubby should also avoid salt supplements and food high in potassium.

You may find this of some help:

draxe.com/top-10-potassium-...

Hope that is helpful.

Ron.

Reply

Hi Ron, thanks for your reply. I have researched spironolactone & I know high potassium can be a side effect. Kevins GP & HF nurse are aware &, he's having regular blood tests. I just wondered if anyone else had the same problem & how they got over it. Kevins not on the maximum dose yet, I was wondering if he stayed on this dose for a while will the potassium issue stabilise.

Regards

Reply

As Kevin's GP is aware and they are monitoring his potassium they must be convinced that Spironolactone is the right drug. I just wonder why they are sticking to this drug when there are alternatives. Reducing potassium in the diet is one way of helping prevent it going too high. I would challenge the GP to explain why if his potassium continues to be high on his next test.

My partner has the opposite problem, his diuretic causing him to have a low potassium. This together with long QT syndrome culminated in him having a cardiac arrest before Christmas he now has an implanted defibrillator.

Like you I worry about potassium and diuretics.

I hope you can get it sorted.

Regards Ron.

Reply

Thank you Ron, he's due another blood test next week, should then hear from the HF nurse to confirm if they're going to increase the doseage. He's also seeing his cardiologist next month so will speak to him about it as well. As high potassium has been a problem in the past, even before he took spironolactone, Kevin avoids all the foods in the link you sent. It may be his cardiologist wants him on spironolactone as it helps with his breathing.

Totally understand your worries about your partner, Kevin has also had a cardiac arrest & has an ICD fitted.

I hope your partner is doing well.

Regards Lesley

Reply

I was changed from Spirolactone to Eplerenone due to developing man boobs and I was better on Eplerenone !!!

Regards Frank W

Reply

Thank you Frank, I think it's a well known side effect!! I will check put Eplerenone.

Regards Lesley

Reply

I had kidney issues, partly as a result of spironolactone. I was taken off that (and my other water tablet - furosemide) completely until my kidneys recovered and then put back on reduced doses of both. I now take spironolactone every other day and furosemide just once a week. I get my kidney function checked by blood test every three months and it seems to be fine on these lower doses.

Not sure if that is relevant info to your husband's case or not, but figured I may as well share anyway! Good luck with the investigations.

Reply

Thank you Laura, that's something to ask about. Does the spironolactone help with your breathing? Xc

Reply

I am currently on spironolactone and lasix. The two tend to balance, but I had troubles in rehab with this. Unbeknownst to my doctor, they had put me on a "heart" diet. This included low salt and high potassium. Luckily th3 blood tests caught my very low sodium and high potassium levels. Now I get blood tests every three months, and I (perhaps unnecessarily) monitor my food. If I eat a banana, I don't have a potato that day. Watch tour test results but worry only if the pattern continues

Reply

You may also like...